Georgia, 2012

Hail and Damaging Wind in Georgia, March 1, 2012

March 1, 2012 · NWS FFC · 3 events in 2 counties and zones

The cold front that pushed into the Southeast on February 29 continued to move into Georgia on Thursday, March 1. Showers and thunderstorms across the area in the morning caused one lightning fire, though no severe weather was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The cold front that pushed into the Southeast on February 29 continued to move into Georgia on Thursday, March 1. Showers and thunderstorms across the area in the morning caused one lightning fire, though no severe weather was reported. The convection moved south during the late morning and early afternoon as the cold front pushed into central Georgia and stalled. One thunderstorm became severe in Laurens county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 1, 4:18 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 1, 4:18 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 AM EST THU MAR 1 2012

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
FOCUS ON SHORT TERM IS THE CHANCE OF THUNDERSTORMS THIS MORNING
AND AFTERNOON AND THEN AGAIN ON FRIDAY INTO SATURDAY. ISOLATED
SHOWERS AND SOME THUNDER HAVE BEEN REPORTED ACROSS CENTRAL GEORGIA
THIS MORNING AS THE COLD FRONT APPROACHES FROM OUR NORTH. DECENT
INSTABILITY OF 500 J/KG AND 0 TO 1 KM BULK WIND SHEAR VALUES OF 35
TO 40 KNOTS SUGGESTS THAT STORMS COULD BECOME SEVERE....HOWEVER A
700 MB WARM NOSE HAS BEEN KEEPING CONVECTION FROM REALLY FIRING.
IF THIS WARM NOSE CAN ERODE...A STRONG THUNDERSTORM OR TWO COULD
BE POSSIBLE. EXPECT THE FRONT TO PUSH THE SHOWERS AND
THUNDERSTORMS SOUTH OF THE METRO ATLANTA AREA TODAY. THIS COLD
FRONT SHOULD STALL OUT ACROSS CENTRAL GEORGIA.

ON FRIDAY THIS STALLED OUT COLD FRONT RETURNS THROUGH THE AREA
SERVING AS A FOCAL POINT FOR SHOWERS AND THUNDERSTORMS. THE WARM
SECTOR WILL MOVE INTO THE AREA IN ADVANCE OF ANOTHER COLD FRONT.
MODELS SUGGEST THAT WE COULD SEE ANOTHER ROUND OF POSSIBLY STRONG
TO SEVERE STORMS FRIDAY INTO SATURDAY MORNING ALONG WITH SOME
LARGE RAINFALL VALUES...1.5 TO 2.0 INCHES IN NORTHERN GEORGIA
THROUGH SATURDAY.

POPULATED WITH THE MAV FOR THE SHORT TERM AND KEPT TEMPERATURES
SLIGHTLY HIGHER FOR TOMORROW NIGHT AS THE BOUNDARY STALLS OUT
ACROSS CENTRAL GEORGIA. OTHERWISE...BLENDED THE TEMPERATURES
BETWEEN THE MAV AND MET FOR THE HIGHS AND LOWS.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE ONGOING AT THE START
OF THE LONG TERM OVER MOST OF THE CWA. COLD FRONT WILL BE MOVING
THROUGH OUR AREA ON SATURDAY. SOME OF THE THUNDERSTORMS MAY BE
STRONG AND EVEN SEVERE DURING THE EARLY MORNING HOURS ON SATURDAY.
THE GFS ENSEMBLE MEMBERS AND SREF ARE ALL FASTER AND DRIER THAN
THE ECMWF. DECIDED TO STICK WITH THE GFS FOR TIMING OF THIS COLD
FRONT...ESPECIALLY SINCE THERE IS A MODEL CONSENSUS. THE UPPER
LEVEL LOW WILL SWING THROUGH THE AREA EARLY ON SUNDAY. ON SUNDAY
EXPECT HIGH PRESSURE TO BUILD INTO THE STATE THAT SHOULD KEEP OUR
WEATHER QUIET UNTIL MID WEEK WHEN THE CHANCES OF PRECIP INCREASE
AGAIN.

&&

26

.HYDROLOGY...
STORM TOTAL PRECIP VALUES IN FAR NORTHWEST GEORGIA ARE CLOSE TO 2
INCHES AND 1.5 INCHES ELSEWHERE ACROSS THE CWA. A QUICK LOOK AT A
SITE SPECIFIC MODEL IN DADE COUNTY SUGGESTS THAT SOME OF THE
RIVERS MAY ENTER INTO MINOR FLOOD STAGE ON SATURDAY...ESPECIALLY
IF CURRENT QPF VALUES VERIFY. MAY NEED A FLOOD WATCH FOR NORTHWEST
GEORGIA FOR THE WEEKEND...BUT WANTED TO HOLD OFF UNTIL WE BECOME
MORE CONFIDENT ON THE SYSTEM.

&&

26

AVIATION...
06Z UPDATE...
MVFR CIGS PREVAIL OVER MOST OF THE TAF SITES AT THIS TIME. RADAR
SHOWS A CLUSTER OF TSTMS IN EAST CENTRAL AL MOVING AT 50 KTS TOWARD
FTY AND ATL. EXPECTING TSTMS TO AFFECT ATL AND METRO AIRPORTS
BETWEEN 07Z AND 10Z. OTHERWISE...THE COLD FRONT HAS ENTERED
NORTHWEST AL AND SHOULD ENTER NORTHWEST GA AROUND 08Z. THE NAM AND
GFS MODELS DIFFER ON WHETHER THE FRONT WILL PASS THROUGH ATL.
CURRENT THINKING IS IT WILL END UP JUST SOUTH OF ATL BY 14Z THEN
STALL AND GRADUALLY MOVE NORTH AS A WARM FRONT DURING THE REST OF
THE DAY. MVFR CIGS WITH SCATTERED TSTMS WILL BE AHEAD AND ASSOCIATED
WITH THE FRONT UNTIL THE ATMOSPHERE HAS TIME TO STABILIZE IN THE
MORNING. EXPECTING VFR CONDITIONS BY AFTERNOON. SOUTHWEST WIND 5 TO
10 KTS WILL BRIEFLY SHIFT TO WEST TO NORTHWEST THIS MORNING THEN
BECOME SOUTHWEST AGAIN IN THE AFTERNOON.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM CONFIDENCE IN ALL ELEMENTS.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          75  58  73  61 /  20  60  30  90
ATLANTA         73  64  74  59 /  30  60  30  90
BLAIRSVILLE     71  51  68  56 /  10  60  70  90
CARTERSVILLE    74  58  75  59 /  20  60  70  90
COLUMBUS        76  66  78  63 /  80  20  10  80
GAINESVILLE     73  59  71  59 /  20  60  60  90
MACON           77  62  78  65 /  80  20  10  70
ROME            74  58  76  59 /  20  60  60  80
PEACHTREE CITY  74  61  76  59 /  60  50  20  90
VIDALIA         78  63  80  64 /  60   5   5  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/16
Hazardous weather outlook, Mar 1, 5:35 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 AM EST THU MAR 1 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
535 AM EST THU MAR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS CENTRAL
GEORGIA TODAY SOUTH OF A LINE FROM NEWNAN TO MADISON TO
WASHINGTON. ISOLATED THUNDERSTORMS ARE ALSO EXPECTED IN NORTH
GEORGIA TONIGHT.

.SYNOPSIS...
A COLD FRONT IS EXPECTED TO MOVE INTO THE STATE THIS MORNING AND
THEN STALL OUT ACROSS CENTRAL GEORGIA TODAY...THEN MOVE NORTH AS A
WARM FRONT TONIGHT. THIS FRONT COULD CAUSE SHOWERS AND THUNDERSTORMS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE OCCASIONAL LIGHTNING...SMALL HAIL TO TO
THE SIZE OF NICKELS AND GUSTY WINDS TO 40 MPH...ESPECIALLY SOUTH
OF A LINE FROM CARROLTON TO MADISON TO WARRENTON TODAY AND NORTH
OF THIS LINE TONIGHT.

.DISCUSSION...
A COLD FRONT WILL PUSH INTO THE PEACH STATE TODAY. AHEAD OF THE COLD
FRONT A MOIST AND SOMEWHAT UNSTABLE ENVIRONMENT WILL EXIST.
PARAMETERS EXIST FOR STRONG THUNDERSTORMS WITH MUCAPE AROUND 500 J/KG
AND 0 TO 3 KM HELICITY VALUES AROUND 100 TO 200. THIS COLD FRONT
WILL THEN STALL OUT ACROSS CENTRAL GEORGIA AND SERVE AS THE FOCAL
POINT FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE FRONT IS THEN EXPECTED TO HEAD NORTH AS A WARM FRONT TONIGHT
AND PROVIDE A SECOND ROUND OF SHOWERS AND THUNDERSTORMS FOR NORTH GEORGIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY MORNING THROUGH
SATURDAY EVENING ACROSS NORTH AND CENTRAL GEORGIA. SOME STORMS MAY
BE SEVERE FRIDAY AFTERNOON THROUGH SATURDAY MORNING. OTHERWISE NO
THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH WEDNESDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Mar 1, 3:10 AM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 AM EST THU MAR 1 2012

GAZ053-010845-
310 AM EST THU MAR 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN COWETA COUNTY
UNTIL 345 AM EST...

AT 306 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARNCO-SARGENT...MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 MPH ARE POSSIBLE AS THIS STORM MOVES ACROSS COWETA
COUNTY THROUGH 345 AM EST. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE ARNCO-SARGENT...DUNAWAY GARDENS...NEWNAN...MADRAS...THOMAS
CROSSROADS...CANNONGATE...SHARPSBURG AND TURIN.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
AROUND LIGHT...UNSECURED OBJECTS.

&&

LAT...LON 3349 8486 3349 8461 3348 8463 3340 8461
      3334 8456 3329 8456 3336 8490
TIME...MOT...LOC 0810Z 279DEG 30KT 3341 8481
Special weather statement, Mar 1, 3:23 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 AM EST THU MAR 1 2012

GAZ054-010900-
323 AM EST THU MAR 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN FAYETTE COUNTY
UNTIL 400 AM EST...

AT 320 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF PEACHTREE CITY...MOVING EAST AT
40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS FAYETTE
COUNTY THROUGH 400 AM EST. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE PEACHTREE CITY...STARRS MILL...BROOKS...LAKE HORTON...INMAN
AND WOOLSEY.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3344 8439 3342 8440 3341 8439 3336 8440
      3332 8438 3329 8442 3326 8443 3327 8450
      3333 8452 3335 8457 3340 8461 3345 8463
TIME...MOT...LOC 0823Z 280DEG 35KT 3339 8465

The radar

The Atlanta radar (KFFC), 14 km away, was scanning. The volume nearest the first event began at 10:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Fayette

When
March 1, 5:45 AM EST
Where
Fayette County, Fayetteville
Property damage
$80,000
Reported by
Fire Department/Rescue
Coordinates
33.450, -84.450

The Fayetteville FIre Department reported that a vacant home off Jasmine Court was struck by lightning and subsequently set on fire. The home sustained moderate damage.

Hail, Laurens

When
March 1, 1:55 PM EST to 2:05 PM EST
Where
Laurens County, 0.69 mi N of Rockledge to 0.69 mi N of Orianna
Measured
1 in hail
Reported by
Post Office
Coordinates
32.460, -82.700

The Rockledge Post Office and the public reported nickel to quarter sized hail in a swath from Rocklege to near the Laurens/Treutlen County line. Power was out in Rockledge. A dog house sustained minor damage with the larger hail.

Thunderstorm Wind, Laurens

When
March 1, 1:56 PM EST to 2:00 PM EST
Where
Laurens County, 0.42 mi SSE of Rockledge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.444, -82.699

The public reported several downed trees across roads in Rockledge.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365170, 365169, 365171.